NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 22, 2:47 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Dec 22, 2:47 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
247 PM MST Fri Dec 22 2023
.SHORT TERM...(This evening through Saturday)
Issued at 246 PM MST Fri Dec 22 2023
Key messages:
- Snow moving into the mountains this evening; will likely (80%) be
very heavy for several hours in the San Juans late tonight.
- Snow decreases tomorrow morning over the high terrain and then
picks again late tomorrow afternoon.
- Plains should remain dry and mild tonight and tomorrow.
Currently...
Rather nice day over the region most areas. The only area which is
not low clouds and cool weather is the San Luis Valley (SLV) which
is currently socked in with low clouds and quite cool temperatures.
Over the plains, variable high thin clouds were noted, and it was
quite mild, with readings in the 50s most of the plains with around
60 over the far southeast plains. As mentioned above, the SLV was
socked in with clouds and temps were in the 25 to 30F range. The
other valleys were in the 40s, and the mtns were generally in the
20s, Winds were light everywhere.
Tonight...
Biggest concern in the San Juans during this period. Snow moves in
this evening and is likely to become quite heavy late tonight. This
is clearly shown in the DESI ensemble viewer output using the NBM
guidance and the HREF guidance. It is likely the snow will pick up
intensely just prior to midnight and last until about sunrise. A
good 6 to 10 inches (or more) will be possible during this time
period.
Over the remainder of the mountains and high valleys, snow will also
fall, but amounts will be considerably less. The SLV floor will
likely see some accumulating snow, with an inch or two possible
later tonight. The higher Sangres should see 4 to 8 inches.
The plains will remain dry. Winds will keep up tonight over the
southeast part of the plains and this will keep temps up into the
upper 30s. Most of the remainder of the plains where the winds are
lighter will fall into the 25 to 30F range. 10s and 20s are expected
over the higher terrain.
Tomorrow...
Snow will continue over the higher terrain early tomorrow morning
but will decrease (but likely not end. However, a 2nd shot of energy
will be pushing into the higher terrain by later tomorrow afternoon
and snow will once again ramp up over the mtns along the Continental
Divide later in the day.
As for the plains, expect all areas of the plains should remain dry
and mild. The only exception is that we may see some showers over
the far eastern plains tomorrow morning, with some rain/snow showers
possible (snow showers in the AM). Additionally, some showers may
roll off of the Pikes Peak Massif into the COS region late tomorrow
afternoon. Otherwise, the plains will be dry and mild once again and
max temps should reach into mid 50s to mid 60s across the lower
elevations.
Winds should be a non factor tomorrow over a good part of the
region. However, over areas south and east of a line from around
Trinidad to Lamar, breezy southwest winds of 20 to 30 mph will be
likely.
.LONG TERM...(Saturday night through Friday)
Issued at 246 PM MST Fri Dec 22 2023
Key Messages:
- An incoming, complex system will bring colder, wintry weather to
the area this weekend and into early next week.
- A large degree of uncertainty still exists with the details of the
system, mainly concerning snow amounts for Sunday-Monday.
A complicated forecast this weekend into early next week, with two
upper-level systems still poised to bring winter weather to our
area. Looking at the big picture, the incoming upper low from the
southwest will merge with the incoming trough from the north as it
moves over our region, bringing plenty of lift and moisture to the
CWA as we move into Saturday Night and Sunday. Supportive
orographics will help to continue snowfall over the mountains, with
some spreading east onto the plains as well.
Where uncertainty comes into the forecast is with storm track and
strength. While model data has been increasingly more consistent
between runs as of late, there still exists discrepancies between
the different guidance. The general pattern that guidance is showing
moves the main axis of the upper trough into our CWA Saturday
evening into Sunday, which is when most of the heaviest snowfall
should occur. Over the mountains, snowfall across the San Juans and
the Central Mountains will actually decrease as the wave moves past,
while snow across the southeast mountains and Palmer Divide will
pick up in coverage and intensity. The Sangre de Cristo and Wet
Mountains will both do well in this event, getting close to a foot
or more over the higher peaks. Winter Storm Warning remains in
effect for the Sangres, and a Winter Weather Advisory has been
hoisted for both the Wets and the Wet Mountain Valley.
As the trough digs down and slowly moves east, precipitation will
move to the Pikes Peak Region as well as most of our eastern plains.
Low temperatures Saturday night over the plains are around 25-35
degrees, meaning that the transition speed from rain to snow will be
of great importance with regards to accumulations. While current
guidance is lacking in QPF over parts of the plains, some more high-
res guidance has been pointing towards some frontogenetic forcing
north of highway 50 that could result in some more convective-type
snow showers as opposed to the synoptic, stratiform snowfall we're
generally expecting. Should these more convective snow showers
manage to form as the low moves overhead, near or above-freezing
temperatures will likely be overpowered, leading to locally higher
snowfall amounts and intense snowfall rates for a few hours Saturday
Night. Location of this potential feature varies between models, but
model consensus places the greatest likelihood of occurrence somewhere
east of Pueblo County and north of Highway 50 over our plains.
Moving into Sunday, the upper system will continue to move east, and
more forecast uncertainties rear their head. The main axis of the
upper trough will continue to dig south, but the secondary low
pressure system is still being resolved differently amongst the
guidance. Deterministic Canadian model output as a more open, faster-
moving wave speed through the area through the day, while the GFS
and EC both have more defined closed lows. However, between them the
EC places the low further north while the GFS has a more broad low
pressure center sitting over most of Colorado and the adjacent
states. Put frankly, given the chaotic nature of the low merging
with the passing trough, models are handling the evolution of this
system very poorly. Overall, there are two main possibilities for
how this system could play out. The first solution would be for the
low to either pass by us quickly or shift further north. In both of
these cases, precipitation would be a bit on the lower side and the
influx of colder air would not be as deep. As a result, snowfall
totals over the eastern plains would stay on the lighter side.
However, if the low were to take a slower track and intensify, or
perhaps shift a bit further south, gusty northeast winds onto the
plains could result in better upslope, along with stronger forcing
at the low-levels. This solution would bring higher snow amounts to
the plains, especially along the mountains-plains interface, while
also increasing chances for convective-type snow bands north of
Highway 50. At this time, given the large spread of model solutions,
it is still unclear which way things will go at this time, with the
NBM smoothing things out towards the drier solution. High
temperatures on Sunday will be in the 30s across most of the area
aside from the higher terrain, meaning that a wintry mix could be
possible and will further muddy snowfall totals in the guidance.
However, confidence is high when it comes to gusty north winds
moving in over the plains with the low on Sunday. Gusts will kick up
in the morning and last into the afternoon, so despite snowfall
totals largely being in flux, travel impacts will still be possible
either way due to blowing snow and reduced visibility.
Looking to Monday and beyond, the system moves further east but
still manages to slip in some uncertainty for the Christmas holiday.
Most of the guidance shows the low wrapping back up as it moves into
the Midwest, and the position of that subsequent low will determine
whether precipitation continues into Monday or wanes Sunday evening.
While current guidance is leaning towards a drier direction, if the
track of the low shifts or slows would not be surprised to see some
extra snow lingering into Christmas Day. In general, cold and
unsettled weather will still be possible into Monday, with highs in
the 20s-30s and slowly clearing skies. Details on the synoptic
pattern are still a bit unclear in the long-term guidance, but in
general calmer weather is expected as the system departs, with some
northwest flow setting in aloft and warmer temperatures at the
surface as we move into the rest of this week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 246 PM MST Fri Dec 22 2023
KCOS and KPUB...
VFR next 24 hours. Lots of variable high clouds during this period.
winds will be light and diurnal.
KALS...
High impacts next 24 hours. Lots of low clouds with low cigs
(IFR/LIFR). Snow is likely (70%) from late this evening through just
after sunrise tomorrow. Snow will accumulate and an inch or two is
expected. Winds will be light. There is a lower chance of some
breaks in the cloud late this afternoon and later tomorrow afternoon.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Saturday to 5 AM MST Sunday
for COZ058-060-061-066-067.
Winter Storm Warning until 5 AM MST Sunday for COZ068.
Winter Storm Warning from 11 PM this evening to 5 PM MST Sunday
for COZ072>075.
Winter Weather Advisory from 5 PM Saturday to 5 PM MST Sunday
for COZ078>080.
&&
SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...HODANISH
Hazardous weather outlook, Dec 22, 5:12 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
512 AM MST Fri Dec 22 2023
COZ058>089-093>099-231215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
512 AM MST Fri Dec 22 2023
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Areas of dense fog and freezing fog will linger across the San Luis
Valley this morning until around 10 AM.
A Pacific storm system will approach this evening, bringing 2 to 3
inches of new snow to the Eastern San Juan Mountains through
midnight. Snow will spread along the Continental Divide, as well as
across the high valleys and eastern mountains after midnight, with
significant additional snowfall likely for the southwest mountains.
Increasing southwest winds of 25 to 35 mph will produce blowing and
drifting snow over mountain passes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Impactful winter storm will move across Colorado through the
weekend. Mountain areas will see periods of heavy snowfall, with
the highest totals forecast across the San Juan Range and across
the Sangre de Cristo Mountains Saturday morning. Snowfall totals
of up to 18 inches are forecast across the San Juan Range and up
to 12 inches across the Sangre de Cristo Range. A few snow squalls
will also be possible over Mountains Saturday morning with
localized high snowfall rates, gusty winds and low visibility.
There is less certainty for areas across the Plains. Most areas
will likely see light snow Saturday night through Sunday afternoon
with minor accumulations. There could be a few snow squalls,
however, from near Salida, northeast into the Palmer Divide
Saturday night. If snow squalls develop, localized higher amounts
would be possible than what is currently forecast.
By Sunday, flow turns more northerly and will likely limit most
snowfall to the Palmer Divide, Eastern Mountains and Raton Mesa.
Snow looks to come to an end Sunday afternoon and evening.
In addition to snowfall, gusty north winds are expected across the
Plains which could blow around any snow that falls producing
hazardous travel conditions.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
27/88